The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for October 2011 (PDF).
This issue contains drug safety information advising clinicians of the new evidence of cardiovascular, hepatic and pulmonary risks posed by dronedarone (Multaq®). A review has concluded that the benefits of treatment continue to outweigh the risks for the maintenance of sinus rhythm after successful cardioversion in a limited population of patients with paroxysmal or persistent atrial fibrillation. However, in light of safety concerns dronedarone should only be prescribed after other treatment options have been considered.
The launch of buccal midazolam (Buccolam®) is also discussed. This new product may be a suitable alternative to rectal diazepam for the treatment of prolonged seizures in children. This product has been used previously in unlicensed forms which may have contained different strengths. Care is urged when changing to use of the licensed product to ensure equivalent doses are used.
The hot topic section contains a review of recent analyses of the cardiovascular safety of calcium and vitamin D supplements. This review notes that the recent analyses do not provide conclusive evidence of clinically significant harm due to limitations in the studies. The main limitation noted is that despite the increase in myocardial infarctions there was no increase in overall mortality.
The stop press section reminds clinicians to avoid using Enzira, Inflexal V and Viroflu influenza vaccines in children aged under 5 years due to an increase in the risk of fever and febrile convulsions.
This section also advises readers that use of aqueous calamine cream prior to an x-ray may result in the incorrect identification of intramammary calcifications due to the zinc oxide content. Since such calcifications are an indicator of early breast cancer the implications of use prior to x-rays may be significant.
Action: Clinicians will find this publication to be a useful review of current issues in drug safety.
|« Vitamin supplements linked to increased mortality||BNF 62 »|